Florida, 2015Lightning Strike in Florida, July 22, 2015
July 22, 2015 · NWS MLB · 1 event in 1 county or zone
An active west coast sea breeze merged with the east coast sea breeze and produced numerous thunderstorms over Brevard County. A lightning strike from one of the storms sparked a fire that ultimately destroyed a home in Viera.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active west coast sea breeze merged with the east coast sea breeze and produced numerous thunderstorms over Brevard County. A lightning strike from one of the storms sparked a fire that ultimately destroyed a home in Viera.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 9:45 AM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 22, 9:45 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT WED JUL 22 2015
.DISCUSSION... MORNING CAPE SOUNDING SHOWS A LITTLE MORE MOISTURE
(PWATS NEAR 2.1") WITH WARM TEMPS CONTINUING ALOFT (-5.5C AT 500MB
AND +9 AT 700MB). STRONG SFC HEATING EARLY THIS MORNING IS QUICKLY
GENERATING A HEALTHY CU FIELD IN THIS MOIST ENVIRONMENT. ONE
DIFFERENCE IS THAT THE WESTERLY FLOW IS NOT AS STRONG AS YESTERDAY.
THIS WILL ALLOW THE EAST COAST SEA BREEZE TO DEVELOP A LITTLE
EARLIER AND MORE UNIFORMLY ALONG THE COAST THIS AFTN. STILL...MAX
TEMPS SHOULD REACH THE MID 90S MOST AREAS EVEN AT THE COAST.
SIMILAR TO PREVIOUS DAYS...EXPECT AN EARLY START (AND FINISH) TO THE
CONVECTION AS SCATTERED STORMS MOVE EAST FROM THE FL GULF COAST
ACROSS EC FL FROM THE LATE MORNING INTO THE AFTN. THE PRIMARY
THREATS WILL BE LIGHTNING AND HEAVY RAIN. A FEW STORMS WILL PRODUCE
STRONG DOWNBURSTS UP TO 45 MPH ESP ASSOCD WITH BOUNDARY COLLISIONS.
CONDS DO NOT SUPPORT MUCH HAIL.
&&
.AVIATION... MOIST ATMOS AND WEST FLOW WILL FAVOR EARLY START TO SCT
SHRA/TSRA WITH OCNL MVFR CONDS AT TERMINALS THRU 22Z. A BETTER
CHANCE FOR A WIND SHIFT AT COASTAL TERMINALS DUE TO SEA BREEZE.
CONVECTIVE WIND GUSTS UP TO 40 KNOTS WILL BE POSSIBLE.
&&
.MARINE... NO SIGNIFICANT CHANGES TO CURRENT COASTAL WATERS FCST.
W/SW WINDS AROUND 10 KNOTS BECOMING SE NEAR THE COAST THIS AFTN.
SEAS 1-2FT NEARSHORE AND 2-3FT OFFSHORE. SCT SHRAS/TSRAS WILL PUSH
OFFSHORE THIS AFTN AND SOME SHOULD PRODUCE WIND GUSTS AROUND 35
KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 94 77 93 77 / 50 30 40 30
MCO 93 77 92 76 / 40 20 40 20
MLB 93 77 92 76 / 40 30 40 30
VRB 93 76 93 75 / 40 30 40 30
LEE 94 78 92 77 / 50 20 30 20
SFB 95 78 93 77 / 50 20 40 30
ORL 94 78 92 75 / 40 20 40 20
FPR 93 75 92 75 / 40 30 40 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
KELLY/WEITLICH
Hazardous weather outlook, Jul 22, 10:29 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1129 AM EDT WED JUL 22 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1129 AM EDT WED JUL 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED LIGHTNING STORMS WILL DEVELOP AND PUSH
EASTWARD AROUND 10 TO 15 MPH OVER THE REGION THIS AFTERNOON. BEST
CHANCE FOR STORMS WILL EXIST FROM LAKE AND OSCEOLA COUNTIES
EASTWARD THROUGH THE I-4 CORRIDOR AND TOWARD THE COASTLINE OF
VOLUSIA AND BREVARD COUNTIES WHERE MOISTURE WILL BE GREATER.
THE PRIMARY STORM THREATS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL...ESPECIALLY ALONG THE COAST
AS THE STORMS INTERACT WITH A SLOW MOVING EAST COAST SEA BREEZE
BOUNDARY OVER BREVARD COUNTY SOUTHWARD. ANY STRONGER STORMS MAY
PRODUCE WIND GUSTS AROUND 40 TO 50 MPH.
.EXCESSIVE HEAT IMPACT...
LACK OF A SEA BREEZE FOR MOST AREAS COMBINED WITH HOT AFTERNOON
TEMPERATURES WILL PRODUCE HEAT INDEX READINGS UP TO 102 TO 106
DEGREES FOR MUCH OF THE AREA FROM MID DAY THROUGH MID AFTERNOON.
PERSONS OUTDOORS FOR ANY EXTENDED PERIOD SHOULD TAKE FREQUENT REST
BREAKS...WEAR A HEAD COVERING AND DRINK PLENTY OF WATER.
.RIP CURRENT IMPACT...
REPORTS FROM OCEAN RESCUE PERSONNEL THIS MORNING INDICATE A LOW TO
MODERATE THREAT FOR RIP CURRENTS ALONG THE VOLUSIA AND BREVARD
COUNTY COASTS TODAY WITH LESS RIP CURRENT ACTIVITY REPORTED FARTHER
SOUTH ALONG THE TREASURE COAST. IF HEADED TO THE BEACH ALWAYS SWIM
NEAR A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON LIGHTNING STORMS...MOVING EASTWARD AROUND 10
TO 15 KNOTS...WILL BE ABLE TO PRODUCE BRIEF GUSTY WINDS OVER 35
KNOTS AND FREQUENT LIGHTNING STRIKES ACROSS INTERIOR LAKES AND THE
INTRACOASTAL AND NEARSHORE WATERS AS THEY PUSH OFFSHORE...
ESPECIALLY NORTH OF SEBASTIAN INLET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE ATLANTIC HIGH PRESSURE RIDGE IS EXPECTED TO REMAIN ACROSS SOUTH
FLORIDA THROUGH THE WORK WEEK. THIS WILL MAINTAIN A SOUTHWEST WIND
FLOW...FOCUSING LIGHTNING STORMS OVER THE EAST CENTRAL FLORIDA
REGION EACH AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE
LIGHTNING STRIKES AND STRONG DOWNBURST WINDS. LOCALLY HEAVY RAINS
MAY CAUSE TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PENDERGRAST/WEITLICH
In the hours before
Special weather statement, Jul 22, 1:04 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
204 PM EDT WED JUL 22 2015
FLZ045-046-221845-
ORANGE FL-SEMINOLE FL-
204 PM EDT WED JUL 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ORANGE AND
SOUTHEASTERN SEMINOLE COUNTIES UNTIL 245 PM EDT...
AT 204 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHULUOTA...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVIEDO...WEDGEFIELD...CHULUOTA...BITHLO AND CHRISTMAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2869 8116 2867 8101 2863 8101 2862 8099
2862 8098 2861 8098 2861 8097 2860 8095
2859 8094 2858 8094 2846 8099 2856 8125
TIME...MOT...LOC 1804Z 287DEG 9KT 2860 8114
WEITLICHSpecial weather statement, Jul 22, 2:03 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
303 PM EDT WED JUL 22 2015
FLZ047-222000-
SOUTHERN BREVARD COUNTY FL-
303 PM EDT WED JUL 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
400 PM EDT...
AT 303 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP HOLLY FISH CAMP...MOVING EAST AT 15 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...SATELLITE BEACH...MALABAR AND INDIALANTIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL REDUCE
VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2808 8058 2808 8060 2794 8053 2794 8085
2825 8085 2827 8069 2825 8067 2827 8067
2828 8061 2826 8066 2821 8066 2816 8064
2816 8063 2815 8064 2809 8059 2827 8061
2794 8050
TIME...MOT...LOC 1903Z 281DEG 21KT 2809 8075
WEITLICHLightning, Brevard
- When
- July 22, 2:35 PM EST
- Where
- Brevard County, 4.21 mi W of Bonaventure
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 28.272, -80.749
Lightning struck a home in Viera, causing a fire to break out that eventually destroyed the residence. A resident who was home at the time reported hearing a large crack of thunder and eventually smelled smoke coming from the attic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 20151 death · 1 event
- Damaging Winds in Mississippi, July 22, 2015$69,000 · 55 kt wind · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 22 to 25, 2015$27,000 · 55 kt wind · 20 events
- Wildfire in California, July 22 to 30, 20151 injured · $25,000 · 2 events
- Flood and Damaging Winds in Florida, July 22, 2015$22,000 · 50 kt wind · 12 events
- Lightning Strike in Florida, July 22, 20153 injured · 1 event
- Damaging Winds in Alabama, July 22, 20151 injured · 50 kt wind · 8 events
- Damaging Winds in South Carolina, July 22, 201555 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 22, 2015$5,000 · 60 kt wind · 4 events
- High Surf in American Samoa, July 22 to 24, 20153 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22, 20152 events
- Damaging Winds in Tennessee, July 22, 201550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580610.